II. Causes: ABCDS Mnemonic

  1. See Anaphylaxis
  2. Acute Generalized Exanthematous Pustulosis (AGEP)
    1. Non-follicular Pustular lesions at the flexor surfaces
    2. Within 4 days of beta lactam, Macrolide or Calcium Channel Blocker exposure
    3. Associated fever, Leukocytosis and Neutrophilia
  3. Drug-Induced Bullous Disease
    1. Bullae insidious onset with ACE Inhibitors, beta-lactam antibiotics, Calcium Channel Blockers, Furosemide, Vancomycin
  4. Captopril or ACE-Inhibitor induced Angioedema
  5. Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS Syndrome)
    1. Presentation similar to Fixed Drug Eruption (Morbilliform rash) presentation, but >2 weeks after exposure
    2. Anticonvulsants (esp. Dilantin) are most common causes, but also occurs with Sulfonamides and Allopurinol
    3. Associated with fever, Lymphadenopathy, nephritis, transaminitis, Eosinophilia, Myositis, Encephalitis
    4. Mortality approaches 10% due to fulminant liver failure
  6. Stevens-Johnson Syndrome (10% BSA) or Toxic Epidermal Necrolysis (30% BSA)
    1. Onset 7-21 days after exposure to Sulfonamides, anticonvulsants, NSAIDs, Allopurinol
    2. Macules, target lesions and erosions with skin sloughing and mucous membrane involvement

III. References

  1. Jhun and DeClerck in Herbert (2015) EM:Rap 15(2): 9-11

Images: Related links to external sites (from Bing)

Related Studies (from Trip Database) Open in New Window